Hail, Geary
- When
- April 2, 2:22 AM CST to 2:23 AM CST
- Where
- Geary County, Junction City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.030, -96.830
It was mostly nickel sized.
On the afternoon of April 2 a warm front was lifting into southern Kansas as mid level flow switched to the southwest. Warm moist air pushed northward up and over that front where steep mid level were in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of April 2 a warm front was lifting into southern Kansas as mid level flow switched to the southwest. Warm moist air pushed northward up and over that front where steep mid level were in place. Elevated thunderstorms began to develop in this unstable environment. Large hail the size of quarters and golf balls were common with the storms that afternoon and evening. A few storms later that night were able to generate severe damaging winds down to the surface. This is very uncommon and these winds damaged several barns, trees, and power lines over a few counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 2, 1:40 AM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 240 AM CDT Wed Apr 2 2014 .SHORT TERM...(Today and Tonight) Issued at 200 AM CDT WED APR 2 2014 Severe threat early this morning and again later this afternoon remain primary forecast concerns. Through the early morning hours, watching an increasing llj and weak embedded shortwave approach the forecast area and should generate thunderstorms up over the frontal boundary between now and sunrise. Early round of storms has less instability than later rounds to work with as moisture is still working northward as the deeper western trof is still on approach. Instability around I70 of 500 j/kg or less to up around 1000-1200 j/kg to the south in Anderson county. Effective bulk shear of 20-40 kts working its way northward as well...and at this time the primary hazard from morning storms remains a hail threat. 9-12Z appears to be the best window for stronger convection as llj veers with time and convection thereafter progged to lift NE and weaken through the later morning hours. After a lull in the late morning and early afternoon hours, chances for severe storms returns to the area as the warm front lifts northwestward through the day, bringing the warm sector up into east central Kansas along with instability of 1500-2500 j/kg southeast of I70 by peak heating hours. Soundings indicate that warm cap will hold for much of the afternoon before breaking out convection 21-0z during peak heating. Some reflection as well of a mid level wave approaching the western counties at this time which could boost development potential in the 0-3z timeframe, also aided by an increasing llj. Certainly enough instability and shear to support supercells and make hail and wind a threat, and for storms that can become rooted in the boundary layer generally along and SE of I35 or along the boundary itself, an isolated tornado is also possible.It is worth noting that instability across the far western counties in the cooler stable air decreases rapidly to the northwest, where precipitation is likely to be all rain and even drizzle north of the front. .LONG TERM...(Thursday through Tuesday) Issued at 200 AM CDT WED APR 2 2014 As the upper trof continues to approach in the overnight hours Wednesday night into Thursday morning, surface boundary continues to pivot back to the northwest as the surface low develops across northern Oklahoma and moves northeast across eastern Kansas through Thursday morning. Will carry thunder chances across the east, although may catch a lull under the subsidence behind departing overnight convection. Front sweeps through quickly and northwesterly surface flow sweeps across the area by Thursday mid morning. Upper low itself moves into the western counties Thursday evening and is clear of the area by sunrise on Friday. May get a round of a rain snow mix as the cold air and wrap around precipitation clip the northern counties overnight Thursday night. Made very few changes to the forecast Friday through Tuesday, with much of the forecast period coming in cooler than normal as cool high pressure slides over on Friday and continues into Saturday. The next chance for precipitation comes with another longwave trof over the Rockies moving into the Central Plains Sunday night through Monday, leaving a cool wet forecast for the late weekend into early next week. Northwesterly flow looks to persist into Tuesday, with the period running generally with lows in the 30s to 40s and highs in the 50s. && .AVIATION...(For the 06Z TAFs through 06Z Wednesday Night) Issued at 1134 PM CDT TUE APR 1 2014 Increasing moisture south of KTOP/KMHK/KFOE with noted elevated instability will bring VFR cigs down to MVFR aft 07Z as TSRA approaches from the south and west. Intensity and coverage of the convection will bring cigs down to IFR at times through Wednesday morning. Confidence decreases thereafter on how high MVFR stratus is able to mix out. Kept the consensus guidance with lingering MVFR conditions after 15Z as the showers exit eastward. While confidence is too low on timing, believe another round of TSRA will impact the area from 00Z Thursday onward. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...67 AVIATION...Bowen
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT TUE APR 1 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-022045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 340 PM CDT TUE APR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT... ESPECIALLY FOR NORTHEAST AND EAST CENTRAL KANSAS. THESE STORMS MAY BECOME SEVERE WITH DAMAGING HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS WEDNESDAY INTO THURSDAY....ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE GREATEST THREAT FOR THESE STORMS BECOMING SEVERE IS CURRENTLY FORECAST TO BE ACROSS EAST CENTRAL KANSAS IN THE EVENING HOURS ON WEDNESDAY. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
311 AM CDT WED APR 2 2014
KSZ036>038-020845-
GEARY-MORRIS-WABAUNSEE-
311 AM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORRIS...
SOUTHEASTERN GEARY AND NORTHERN WABAUNSEE COUNTIES...
THROUGH 345 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND
NORTHERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE VOLLAND...ALMA...MCFARLAND
AND PAXICO. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 325
AND 342 COULD ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3875 9656 3886 9665 3919 9616 3919 9614
3902 9598
TIME...MOT...LOC 0809Z 234DEG 39KT 3885 9652SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
320 AM CDT WED APR 2 2014
KSZ058-059-020900-
ANDERSON-COFFEY-
320 AM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES...
THROUGH 400 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF ANDERSON AND SOUTHEASTERN COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WESTPHALIA...COLONY...AND GARNETT.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3804 9570 3839 9521 3824 9507 3819 9507
3803 9541
TIME...MOT...LOC 0820Z 231DEG 45KT 3802 9563The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 08:22 UTC.
46 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
It was mostly nickel sized.
There was damage to several vehicles.
Delayed report from Facebook.
Hail covering the ground.
Hail covering the ground.
KDOT closed highway 58 west of Colony due to rising water.
Reports of several roads with flowing water over them from 600 RD south to the county line.
Loose tin blown around 100 ft. Time estimated from radar.
Pockets of wind damage including downed power lines, large trees down, and heavily damaged barns and outbuildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499700, 499701, 499702, 499703, 499704, 499705, 499706, 499707, 499708, 499709, 499710, 499711, 499712, 499713, 499714, 499715, 499716, 499717, 499718, 499719, 499720, 499721, 499722, 499723, 499727, 499724, 499725, 499739, 499726, 499745, 499728, 499729, 499732, 499738, 499731, 499730, 499746, 499742, 499733, 499735, and more.